February 28, 2011
by Richard Knox
Dr. Jennifer Schneider was on a New York City subway when the train jolted and she shifted her weight onto her right leg. Suddenly, her thighbone snapped and she collapsed to the floor.
“I could hear it and I could feel it,” Schneider says. “I knew it was broken, instantly. I could not understand how this possibly could have happened from standing on a train.”
Curiously, the break was not the usual kind of hip fracture associated with older bones. Those involve the ball-shaped head of the femur, or the narrow neck just below the head.
Schneider’s fracture occurred farther down, just at the part of the femur that’s usually the strongest.
Schneider was one of the first women to suffer from one of these unusual fractures among patients who’ve been taking osteoporosis drugs called bisphosphonates for years. Or at least her case was one of the first reported in a medical journal, back in early 2006.
Since then, orthopedic surgeons and bone specialists have been seeing more of these unusual fractures among long-term users of bisphosphonate drugs such as Fosamax, Actonel, Boniva and Reclast.
There have been conflicting studies about the possible association between long-term use of such drugs and the risk of atypical fractures. The latest and largest study, a Canadian report published last week in the Journal of the American Medical Association, suggests that women who’ve been on bisphosphonates for more than five years have a nearly three times higher risk of the unusual fractures than those with only transient exposures to the drugs.
“Although the number of fractures, these unusual fractures, was pretty small — they’re pretty rare — (the study) nonetheless did show a relationship with longer-term use,” says Dr. Gillian Hawker of St. Michael’s Hospital in Toronto, an osteoporosis specialist and study author.
The study found 716 atypical fractures among more than 200,000 Ontario women over 68. The researchers calculate the risk at one or two atypical fractures for every 1,000 women who took bisphosphonate drugs for more than five years.